NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Reaction to novacaine injection
I went to the dentist today to have a filling replaced in tooth #14 (I think that`s what they said Its in my upper left molar 2nd from back). When he injected the novacaine I had a extreme burning sensation in my face up into my sinus cavity and in my eye. My dentist explained its a fairly rare reaction. Now (about 4 hours later) my cheek is swollen and very sore. (It feels like someone punched me) Is this normal? My dentist said its from the reaction. Should I be concerned?
Thank you for your question. There is a bundle of blood vessels and nerves right in the area of injection which can be in the path of the injection. Deep swelling results, and there can be sharp pain when the nerves are contacted. There may be some stiffness in the area and a black and blue mark as well. It may take a couple weeks to completely resolve. If indicated, and in consultation with your dentist, an over-the-counter or prescription anti-inflammatory medication may be of benefit.
This complication happens to every dentist from time to time. It is a recognized infrequent complication of local anesthetic injection in this region.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University